Florida, 2011

Tornado and Hail in Florida, March 10, 2011

March 10, 2011 · NWS MFL · 9 events in 3 counties and zones

A pre-frontal squall line moved across South Florida during the late morning and midday hours, causing strong wind gusts and minor wind damage along with small hail. A total of 25,000 customers lost power in Miami-Dade, Broward and Palm Beach counties as a result of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A pre-frontal squall line moved across South Florida during the late morning and midday hours, causing strong wind gusts and minor wind damage along with small hail. A total of 25,000 customers lost power in Miami-Dade, Broward and Palm Beach counties as a result of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Mar 10, 9:25 AM EST, 7 minutes earlier.

Area forecast discussion, Mar 10, 9:25 AM EST, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
925 AM EST THU MAR 10 2011

.UPDATE...INCREASED POPS ACROSS WESTERN PORTIONS OF THE FORECAST
AREA, I.E. GLADES...HENDRY AND COLLIER COUNTIES. AS THE LINE OF
STORMS MOVES RAPIDLY IN...THERE IS NO QUESTION THAT MOST PART OF
THESE COUNTIES ARE GOING TO RECEIVE PRECIP THIS MORNING. ALSO
INDICATED A FEW STORMS COULD BE STRONG PRODUCING WIND GUSTS TO 45 TO
50 MPH AND SMALL HAIL. SEVERAL REPORTS FROM CENTRAL FLORIDA...BEHIND
THIS LINE...INDICATED SIMILAR WIND GUST REPORTS AND HAIL TO THE SIZE
OF MARBLE TO DIME SIZE AS THE LINE WENT THROUGH. WILL EXPECT THIS
LINE OF STORMS TO CROSS MOST OF SOUTH FLORIDA AND BE ALONG THE ERN
AREAS BY EARLY THIS AFTERNOON. A LARGE AREA OF STRATIFIED RAIN
BEHIND THE LINE OF STORMS WILL THEN CONTINUE TO AFFECT THE LOCAL
AREA PROBABLY TILL LATER THIS AFTERNOON OR EARLY THIS EVENING.

......................PREVIOUS DISCUSSION.....................

.AVIATION...SHRA AND TSRA CAN BE EXPECTED TODAY AS A COLD FRONT
MOVES THROUGH S FL. MVFR OR IFR CONDITIONS WILL OCCUR WITH ANY
TSRA POTENTIALLY ALONG WITH GUSTY WINDS. TIMING IS DIFFICULT TO
NAIL DOWN, SO VCTS WILL REMAIN INSTEAD OF TEMPO FOR NOW. WINDS
WILL VEER FROM SE THIS MORNING TO NW BY THIS EVENING. /TINGLER

&&

.PREV DISCUSSION... /ISSUED 339 AM EST THU MAR 10 2011/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT...WARM AND HUMID TODAY WITH
MAX TEMPS E COAST LOWER TO MID 80S. INSTABILITY DUE TO THE HEATING
WILL LEAD TO NUMEROUS SHOWERS LAKE OKEE REGION WITH SCATTERED
THUNDERSTORMS WITH SCATTERED SHOWERS AND SOME THUNDERSTORMS S.
TURNING COOLER AND BREEZY BEHIND FRONT WITH WIND CHILLS AROUND 40 TO
THE MID 40S LAKE OKEE REGION OVERNIGHT. COOLER FRIDAY WITH AROUND 70
PREVAILING. COOLER SAT MORNING BUT WITH NO WIND BUT MID TO UPPER 30S
POSSIBLE W OF LAKE OKEE.

LONG TERM...SATURDAY THROUGH WEDNESDAY...DRY AND MUCH COOLER
AIR FLOWING TOWARD S FLA BEHIND THIS FRONT WITH NO RAINFALL IN SIGHT
THROUGH WEDNESDAY NEXT WEEK. COOLER TEMPERATURES EXPECTED FRIDAY
WITH HIGHS AROUND 70 AND LOWS SATURDAY MORNING IN THE MID TO UPPER
30S NW INTERIOR...MID 40S W COAST AND AROUND 50 E COAST.  A GRADUAL
WARM UP FOLLOWS AS WINDS GRADUALLY VEER EASTERLY.

MARINE...SE-S WIND BECOMES SW IN THE GULF WATERS THIS AFTERNOON.
ALL WATERS TODAY WIND 10-15 KTS BECOMING NW 15-20 KTS LATE THIS
AFTERNOON GULF WATERS THEN AROUND 20 KTS THIS EVENING. COLD FRONT
BRINGING THIS INCREASE IN NW WINDS MOVES OFF OF THE SE COAST AROUND
MIDNIGHT WITH 20+ KTS WITH HIGHER GUSTS ALL MARINE ZONES. WINDS
GRADUALLY VEER AND DECREASE TO BELOW 20 KTS FRI MORNING BUT ADVISORY
CRITERIA WILL CONTINUE ATLC WATERS WITH NORTHERLY WINDS BUCKING
AGAINST GULF STREAM. CONDITIONS GRADUALLY IMPROVE EARLY FRI EVE WITH
NO HIGHLIGHT AND IMPROVING CONDITIONS SAT MORNING...THROUGH THE
WEEKEND AND INTO NEXT WEEK. RIP CURRENTS POSSIBLE W COAST TODAY WITH
WESTERLY WINDS AND POSSIBLE FRIDAY AS WELL WITH NW FLOW. RIP
CURRENTS E COAST OVER THE WEEKEND INTO NEXT WEEK.

FIRE WEATHER...MIN RH VALUES FRI AFTERNOON AND SAT AS WELL PLUNGE
AS DRIER AIR MOVES OVER S FLA BEHIND THE COLD FRONT. SUSTAINED RH
BELOW 35 PERCENT FOR SEVERAL HOURS WILL BE OBSERVED ACROSS MOST OF S
FLA BOTH FRIDAY AND SATURDAY AFTERNOONS. AWAITING ERC FORECASTS BUT
AT THIS TIME A FIRE DANGER STATEMENT APPEARS TO BE SUFFICIENT FOR
THOSE DAYS IN QUESTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  82  50  70  46 / 40 20 10 0
FORT LAUDERDALE  82  55  72  53 / 40 20 10 0
MIAMI            82  56  72  53 / 40 20 10 0
NAPLES           78  52  70  46 / 60 10 -  0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FROM 1 AM TO 10 PM EST FRIDAY FOR COASTAL
     WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
     COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL
     OUT 20 NM-WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL
     EXTENDING FROM 20 NM TO THE TERRITORIAL WATERS OF THE
     BAHAMAS-WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL
     EXTENDING FROM 20 NM TO 60 NM.

     SMALL CRAFT ADVISORY FROM 1 AM TO 10 AM EST FRIDAY FOR BISCAYNE
     BAY-LAKE OKEECHOBEE.

GM...SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 10 AM EST FRIDAY
     FOR GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL
     EXTENDING FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 7 AM EST FRIDAY
     FOR COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT
     20 NM-COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE,
     FL OUT 20 NM.

&&

DISCUSSION/MARINE...15/JR
AVIATION/RADAR/FIRE...04/AT
Hazardous weather outlook, Mar 10, 8:17 AM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
817 AM EST THU MAR 10 2011

FLZ063-066>075-168-172>174-110000-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
817 AM EST THU MAR 10 2011

...THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL POSSIBLE TODAY...
...COLDER TEMPERATURES EXPECTED TONIGHT INTO SATURDAY MORNING...
...MARINE CONDITIONS BECOMING ROUGH TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS WILL BE POSSIBLE TODAY. THE BIGGEST THREATS WILL BE
GUSTY WINDS, SMALL HAIL, AND OCCASIONAL LIGHTNING STRIKES.

WIND: WIND GUSTS TO AROUND 50 MPH WILL BE POSSIBLE WITH THE
STRONGEST THUNDERSTORMS TODAY ACROSS ALL OF SOUTH FLORIDA.

HAIL: SMALL HAIL TO NICKEL SIZED MAY BE POSSIBLE WITH THE
STRONGEST THUNDERSTORMS TODAY ACROSS ALL OF SOUTH FLORIDA.

TEMPERATURES: A COLD FRONT WILL SWEEP THROUGH THE AREA THIS
AFTERNOON WITH COLDER TEMPERATURES MOVING IN TONIGHT. LOW
TEMPERATURES FROM AROUND THE LAKE REGION THROUGH INTERIOR SECTIONS
OF SOUTH FLORIDA WILL BE IN THE 40S.

WAVES: AS A COLD FRONT PRESSES THROUGH THE COASTAL WATERS THIS
AFTERNOON NORTHWEST WINDS WILL INCREASE. THIS WILL IN TURN
INCREASE WAVE HEIGHTS INTO THE 6 TO 8 FEET RANGE LATE TONIGHT
ACROSS THE GULF STREAM AND OFFSHORE GULF OF MEXICO WATERS.

RIP CURRENTS: SOUTHEAST WINDS WILL GRADUALLY VEER SOUTHWEST THIS
AFTERNOON AND EVENING. THIS WILL PRODUCE A SLIGHT RISK OF RIP
CURRENTS ALONG THE ATLANTIC BEACHES THIS MORNING A THEN IN THE
AFTERNOON ALONG THE GULF COAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

BAXTER

In the hours before

Special weather statement, Mar 10, 8:32 AM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
832 AM EST THU MAR 10 2011

FLZ063-066-069-070-101430-
HENDRY FL-GLADES FL-COASTAL COLLIER COUNTY FL-
INLAND COLLIER COUNTY FL-
832 AM EST THU MAR 10 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  GLADES COUNTY
  NORTHWESTERN HENDRY COUNTY
  NORTHWESTERN COLLIER COUNTY

* FOR FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55
  MPH...UP TO NICKEL-SIZED HAIL.

* UNTIL 930 AM EST.

AT 824 AM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTHEAST
OF ARCADIA TO 9 MILES SOUTH OF FORT OGDEN TO 39 MILES WEST OF WHISKEY
CREEK...MOVING EAST AT 35 TO 40 MPH. THIS LINE WILL AFFECT
GLADES...NORTHWEST HENDRY...AND NORTHWEST COLLIER COUNTIES DURING THE
NEXT HOUR.

THESE STORMS WILL BE CAPABLE OF PRODUCING FREQUENT TO EXCESSIVE
LIGHTNING...GUSTY WINDS FROM 45 T0 55 MPH...UP TO NICKEL-SIZED
HAIL... AND TORRENTIAL DOWNPOURS. LIGHTNING IS THE NUMBER ONE
WEATHER RELATE KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER
NO PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER
IN A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ON THE ALERT
FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2720 8092 2715 8087 2703 8095 2705 8097
      2698 8108 2692 8107 2689 8111 2684 8107
      2675 8114 2616 8178 2618 8183 2633 8185
      2632 8166 2642 8166 2643 8157 2703 8157
      2704 8128 2712 8127 2713 8118 2722 8116
TIME...MOT...LOC 1328Z 287DEG 34KT 2737 8161 2695 8189
          2649 8247

BAXTER
Special weather statement, Mar 10, 9:09 AM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
909 AM EST THU MAR 10 2011

FLZ063-066-069-070-101500-
HENDRY FL-GLADES FL-COASTAL COLLIER COUNTY FL-
INLAND COLLIER COUNTY FL-
909 AM EST THU MAR 10 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  GLADES COUNTY
  HENDRY COUNTY
  COLLIER COUNTY

* FOR FREQUENT LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...AND UP TO
  NICKEL-SIZED HAIL.

* UNTIL 1000 AM EST.

AT 901 AM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LAKE PLACID TO 4
MILES NORTHWEST OF MUSE TO 21 MILES WEST OF NAPLES...MOVING EAST AT
35 TO 40 MPH. THIS LINE WILL AFFECT GLADES...HENDRY...AND COLLIER
COUNTIES DURING THE NEXT COUPLE OF HOURS.

THESE STORMS WILL PRODUCE FREQUENT LIGHTNING...GUSTY WINDS FROM 45 T0
55 MPH...HAIL UP TO NICKEL-SIZED... AND TORRENTIAL DOWNPOURS.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.
TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS CAN DOWN
SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ON THE ALERT
FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2721 8094 2714 8087 2704 8093 2698 8108
      2689 8111 2675 8088 2649 8088 2583 8142
      2589 8148 2600 8177 2633 8185 2632 8166
      2642 8166 2643 8157 2702 8153 2703 8129
      2712 8126 2713 8117 2722 8116 2722 8095
TIME...MOT...LOC 1406Z 287DEG 34KT 2727 8131 2685 8151
          2614 8208

BAXTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Hail, Collier

When
March 10, 9:32 AM EST
Where
Collier County, 2.41 mi E of Naples Park
Measured
0.75 in hail
Reported by
Public
Coordinates
26.276, -81.762

Public reported penny size hail and gusty winds near 43 mph near North Naples.

Hail, Collier

When
March 10, 9:45 AM EST
Where
Collier County, 3.38 mi E of Naples Park
Measured
0.88 in hail
Reported by
Public
Coordinates
26.273, -81.746

Dime to nickel size hail reported near I-75 and Immokalee Road.

Thunderstorm Wind, Broward

When
March 10, 11:38 AM EST
Where
Broward County, 4.53 mi N of Miramar
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
26.066, -80.397

Measured at Cypress Bay High School in Weston.

Thunderstorm Wind, Broward

When
March 10, 11:40 AM EST
Where
Broward County, 5.01 mi E of Miramar
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
26.001, -80.319

Retired NWS employee reported an uprooted ficus tree of approximately 3 feet in diameter at the Flamingo Lakes Golf Course. Estimated winds were near 60 mph.

Thunderstorm Wind, Broward

When
March 10, 12:00 PM EST to 12:10 PM EST
Where
Broward County, 0.87 mi W of (Fll)ft Laudrdl Intl to 1.01 mi SE of Oakland Park
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
26.069, -80.164

Trained spotter reported a light pole and a couple of signs downed in a parking lot near Fort Lauderdale/Hollywood International Airport. Initial report was that a tornado caused the damage, but subsequent reports from the spotter and tower personnel at the airport did not confirm the presence of a funnel cloud.

Reports of power lines downed across eastern sections of the city of Fort Lauderdale, mainly near downtown and along and east of US 1.

Thunderstorm Wind, Miami-Dade

When
March 10, 12:03 PM EST
Where
Miami-Dade County, 1.68 mi WSW of Medley
Measured
61 kt (70 mph) measured gust
Property damage
$5,000
Reported by
Public
Coordinates
25.819, -80.344

Wind gust of 70 mph measured near NW 87 Avenue and NW 12 Street in Doral. The squall line passed through the Doral Golf and Country Club, disrupting the WGC-Cadillac Championship golf tournament. Two TV transmission towers were toppled by the high winds, as well as a scoreboard, tents and 17 small trees.

Thunderstorm Wind, Miami-Dade

When
March 10, 12:09 PM EST
Where
Miami-Dade County, 0.76 mi NE of West Miami
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
25.779, -80.263

Measured at Miami Fire Rescue Station 10.

Tornado, Miami-Dade

When
March 10, 12:19 PM EST to 12:24 PM EST
Where
Miami-Dade County, 1.36 mi SSW of Miami to 2.55 mi S of Biscayne Park
Rating
EF0
Path length
3.27 mi
Path width
20 yd
Property damage
$1,000
Reported by
Other Federal Agency
Coordinates
25.751, -80.205

NOAA employee reported swirling debris at the intersection of US 1 and Rickenbacker Causeway. A few minutes later, same person observed a funnel touching down on Virginia Key in the vicinity of the MAST Academy. Wind gusts at NOAA/AOML were measured at 53 knots at 12:24 PM as the tornado moved through the area, along with a pressure drop of 2 millibars. Power lines were reported downed in the Alice Wainwright Park area near the intersection of US 1 and Rickenbacker Causeway. No other damage of note was reported.

Thunderstorm Wind, Miami-Dade

When
March 10, 12:20 PM EST
Where
Miami-Dade County, 1 mi NNW of Coral Gables
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
25.764, -80.254

Amateur radio reports indicate trees down and construction debris around SW 9th Street and SW 36th Court in Miami.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyThe tornado archive for Florida, 2011Warnings in Florida, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293220, 293221, 293230, 293225, 293231, 293228, 293229, 293223, 293226.